Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Binghamton, NY

May 10, 2018Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2018, 6:22 PM EDT for Pike County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 6:22 PM EDT (22:22 UTC)
Expired
May 10, 2018, 7:15 PM EDT
In force
53 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, PA

The radar

The Binghamton radar (KBGM), 128 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WUUS51 KBGM 102222
SVRBGM
PAC103-102315-
/O.NEW.KBGM.SV.W.0013.180510T2222Z-180510T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
622 PM EDT THU MAY 10 2018

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Central Pike County in northeastern Pennsylvania...

* Until 715 PM EDT.

* At 622 PM EDT, a severe thunderstorm was located near Blooming
  Grove, or 17 miles northeast of Mount Pocono, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pecks Pond around 630 PM EDT.
  Greeley around 645 PM EDT.
  Milford around 705 PM EDT.
  Port Jervis, Matamoras and Millrift around 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Binghamton.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4135 7471 4135 7476 4130 7482 4121 7514
      4125 7513 4125 7523 4137 7534 4137 7526
      4140 7525 4144 7490 4143 7483 4144 7481
      4142 7480 4143 7474 4140 7474 4137 7469
TIME...MOT...LOC 2222Z 249DEG 23KT 4132 7517 

HAIL...1.00IN
WIND...60MPH
 
$$

MWG
2 follow-up statements
569 
WWUS51 KBGM 102251
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
651 PM EDT THU MAY 10 2018

PAC103-102315-
/O.CON.KBGM.SV.W.0013.000000T0000Z-180510T2315Z/
Pike PA-
651 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL PIKE COUNTY...

At 650 PM EDT, a severe thunderstorm was located near Greeley, or 11
miles northwest of Montague, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Milford around 710 PM EDT.
  Port Jervis around 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4135 7476 4130 7482 4121 7514 4125 7513
      4125 7523 4132 7529 4138 7482 4135 7471
TIME...MOT...LOC 2250Z 249DEG 23KT 4137 7499 

HAIL...1.00IN
WIND...60MPH
 
$$

MWG
724 
WWUS51 KBGM 102310
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
710 PM EDT THU MAY 10 2018

PAC103-102320-
/O.EXP.KBGM.SV.W.0013.000000T0000Z-180510T2315Z/
Pike PA-
710 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY WILL
EXPIRE AT 715 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.

LAT...LON 4135 7476 4130 7482 4121 7514 4125 7513
      4125 7523 4132 7529 4138 7482 4135 7471
TIME...MOT...LOC 2310Z 249DEG 23KT 4137 7500 

$$

MWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:41 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 10, 3:41 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
341 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will push thunderstorms through the region this
afternoon, before high pressure slides across NY with fair
weather for Friday. A slow moving storm will spread rain and a
few rumbles of thunder into PA and NY early Saturday morning.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
125 PM update...

Thunderstorms are moving from west to east across the forecast
area this afternoon. As expected, the high MLCape values did not
materialize over much of our region. However, a small area of
700 to 1200 j/kg MLCape is forecast over our southeastern
counties (mainly from Luzerne to Southern Wayne and Pike), and
therefor we have included hail and gusty winds in the forecast
for this region.

After the thunderstorms pass by, temperatures and dew points
will fall, and winds will shift to the west. Temperatures will
fall into the lower-40s Friday morning.

High pressure will yield fair weather on Friday, before a slow
moving storm spreads rain into NY and PA Friday night.

1022 AM update...

A diffuse warm front is passing through the region with showers
this morning, while a cold front is progged to push into NY and
PA later this afternoon.

With modest shear in place (0-3 km bulk shear around 30 kts),
severe thunderstorm potential would increase with sufficient
instability. SPC is forecasting MLCape values between 1000-1500
j/kg from the Southern Tier of NY down through Northern PA by
midafternoon. Based on the limited clearing currently observed to
the west and additional light showers popping up over our
western counties, this much MLCape seems a bit aggressive.

We think 400-800 j/kg is a more reasonable range, and the
current atmopsheric profile would likely yield afternoon
thundertorms with isolated to scattered wind damage reports.

Instability will be key for the remainder of the day, so we will
keep a close eye on potential clearing to the west.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
On Saturday, fast zonal flow aloft with embedded mid level short
waves combined with a frontal boundary draped across the
southern forecast area will keep likely pops across the southern
tier, southern Catskills and northeast Pennsylvania. Low level
instability also looks sufficient for a chance of thunderstorms
with instability better in the far southern forecast area. As
the day progresses surface high pressure builds south leading to
a dry afternoon in the northern areas. Highs will range from the
lower 70s in the Wyoming Valley to lower 50s in northern Oneida
County.

Saturday night the boundary continues sinking southward as high
pressure over eastern Canada builds into northern New York
State. Likely pops will be confined to the far southeast
forecast area with dry conditions from the northern Finger
Lakes region to the western Mohawk Valley.

On Sunday the next surface wave moves into the Ohio Valley
keeping a chance for showers across much of the area with
the highest pops, low likely, in the far southeast areas. Highs
will range in the lower to middle 60s with the lake plain near
70.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night and Monday, high pressure will continue sinking
south into the local area pushing the boundary farther south.
Will continue with chance pops Sunday night over much of the
area with highest pops south. By Monday will only include a
slight chance from the southern tier south. Highs on Monday will
be in the lower to middle 70s.

Monday night and Tuesday looks primarily dry as high pressure
remains over the region with the stalled surface boundary in
the mid Atlantic region. Highs on Tuesday will range in the
middle to upper 70s.

Wednesday and Thursday the next front will move through the area
bringing a chance for showers and isolated thunderstorms. Highs
will continue in the 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A line of thunderstorms will move across the terminals from west
to east between 18z and 22z. These thunderstorms will produce
brief gusty winds, hail, and heavy downpours, likely resulting
in MVFR conditions.

Except for the thunderstorms, VFR conditions are forecast
through Friday afternoon. Winds will shift to the west at 7 to
12 knots.

Outlook...

Friday...VFR.

Friday night through Sunday...Scattered showers and associated
restrictions; thunder also possible Saturday.

Monday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...DJP
Hazardous weather outlook, May 10, 2:17 PM EDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
217 PM EDT Thu May 10 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-111830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-
217 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A marginal risk for severe thunderstorms exists this afternoon. A
few storms could become strong enough to produce damaging winds. The
best chance of any severe weather would be along and east of the
I-81 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ048-072-111830-
Pike-Southern Wayne-
217 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A slight risk for severe thunderstorms exists this afternoon. A few
storms could become strong enough to produce damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 5:06 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
506 PM EDT THU MAY 10 2018

NYZ056-057-062-PAZ039-040-044-072-102200-
Broome NY-Sullivan NY-Delaware NY-Southern Wayne PA-Susquehanna PA-
Northern Wayne PA-Lackawanna PA-
506 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
BROOME...DELAWARE...SULLIVAN...EASTERN SUSQUEHANNA...NORTHEASTERN
LACKAWANNA AND WAYNE COUNTIES UNTIL 600 PM EDT...

At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Andes to Susquehanna Depot. Movement was
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rockland, Fallsburg, Carbondale, Archbald, Monticello, Honesdale,
Liberty, Bethel, Damascus and Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 7453 4217 7446 4215 7453 4212 7456
      4202 7478 4188 7446 4175 7457 4170 7450
      4157 7504 4160 7507 4155 7511 4146 7549
      4193 7578 4241 7457 4236 7445 4233 7444
TIME...MOT...LOC 2105Z 306DEG 23KT 4219 7482 4193 7563

MWG
Special weather statement, May 10, 5:39 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT THU MAY 10 2018

PAZ043-044-047-048-072-102245-
Southern Wayne PA-Wyoming PA-Luzerne PA-Lackawanna PA-Pike PA-
539 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...LACKAWANNA...
SOUTHWESTERN WAYNE...LUZERNE...WEST CENTRAL PIKE AND SOUTHEASTERN
WYOMING COUNTIES UNTIL 645 PM EDT...

At 539 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Cobb to near Exchange. Movement was east
at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Hazleton, Muhlenberg, Dunmore, Kingston,
Berwick, Nanticoke, Plains and Old Forge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4095 7621 4105 7623 4114 7623 4114 7628
      4120 7632 4133 7630 4155 7545 4125 7524
      4122 7554 4112 7563 4113 7568 4109 7577
      4105 7577 4101 7574 4090 7603
TIME...MOT...LOC 2139Z 289DEG 32KT 4141 7549 4109 7665

MWG
Local storm report, May 10, 5:57 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
557 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             DURYEA                  41.35N  75.78W
05/10/2018  E0.75 INCH       LUZERNE            PA   AMATEUR RADIO

            DURATION 5 MINUTES

&&

HLC
Special weather statement, May 10, 6:01 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
601 PM EDT THU MAY 10 2018

NYZ062-PAZ048-072-102300-
Sullivan NY-Southern Wayne PA-Pike PA-
601 PM EDT THU MAY 10 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL SULLIVAN...SOUTH
CENTRAL WAYNE AND PIKE COUNTIES UNTIL 700 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Angels, or 11 miles north of Mount Pocono, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Port Jervis, Bushkill, Blooming Grove, Milford, Greentown, Glen Spey,
Greeley, Pecks Pond, Dingmans Ferry and Millrift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 7508 4115 7515 4125 7513 4124 7541
      4127 7545 4132 7544 4151 7470 4150 7470
      4149 7476 4144 7476 4139 7471 4135 7471
      4132 7479 4123 7487 4116 7490 4108 7503
TIME...MOT...LOC 2201Z 269DEG 36KT 4128 7532

MWG
Local storm report, May 10, 6:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             MOOSIC                  41.36N  75.70W
05/10/2018  E0.88 INCH       LACKAWANNA         PA   BROADCAST MEDIA

&&

HLC
Special weather statement, May 10, 6:16 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
616 PM EDT THU MAY 10 2018

NYZ062-102300-
Sullivan NY-
616 PM EDT THU MAY 10 2018

...STRONG THUNDERSTORM WILL AFFECT...EASTERN SULLIVAN COUNTY UNTIL
700 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm over
Neversink, or near Liberty, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Fallsburg and Woodbourne around 620 PM EDT.
  Woodridge around 625 PM EDT.
  Phillipsport around 640 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4157 7442 4156 7442 4175 7478 4190 7466
      4184 7449 4175 7457 4164 7439 4160 7438
      4159 7436
TIME...MOT...LOC 2216Z 301DEG 28KT 4179 7463

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:07 PM EDTSpecial Weather StatementBGMBradford38 min
May 10, 3:52 PM EDTSpecial Weather StatementBGMWyoming53 min
May 10, 4:43 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne, Wyoming62 min
May 10, 5:06 PM EDTSpecial Weather StatementBGMWayne54 min
May 10, 5:39 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne66 min
May 10, 5:45 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne60 min
May 10, 6:01 PM EDTSpecial Weather StatementBGMPike59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.